Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol

News

Aging With HIV: What We Know and What You Can Do

August 31, 2015

 < Prev  |  1  |  2  |  3  |  Next > 

Bone Health

Aging With HIV: What We Know and What You Can Do

Many studies show that older adults with HIV have a significantly higher number of bone fractures, due to increased rates of osteoporosis (bone thinning) and its milder form, osteopenia. Osteoporosis often occurs after menopause in women and later in life in men. In people with HIV, it may be caused by HIV or by certain HIV medications, as well as by traditional risk factors such as alcohol use and treatment with steroids. People with osteoporosis have a high risk of fractures when they fall.

Studies suggest that HIV-positive adults aged 50 experience falls at a similar rate as HIV-negative adults over 65, so falls are an important health concern for people with HIV. But falls are rarely caused by one specific thing. Rather, they are often caused by more than one risk factor, including certain medical conditions, medication side effects, or the person's physical environment. Peripheral neuropathy (nerve damage in the feet and legs), another common condition in people with HIV, can also greatly increase the risk of falls.

What you can do:

  • Talk to your medical provider about DEXA scans, especially if you're a postmenopausal women or a man over 50 (some groups recommended screening for all older adults with HIV).
  • Ask your provider if you should take vitamin D or calcium to support bone health -- if you have osteoporosis you may need other medications, such as bisphosphonates.

The best treatment for falls is prevention:

  • Look for loose rugs, electrical wires, or other obstacles where you live. Be very careful in the bathroom, where falls are most common because of slippery floors and tubs. When walking outside, scan ahead for uneven sidewalks that might cause a fall.
  • Try exercises that improve balance, like yoga and tai chi.
  • Work with your health care provider to manage conditions like neuropathy.
  • Get regular vision checkups.
  • Talk to your care provider about meds that can affect your balance, such as blood pressure, depression, or anxiety meds.
  • If you have a fall, even without any fractures, it's important to tell your health care provider in order to evaluate the possible reasons for the fall and to try to prevent future falls.


No Health Without Mental Health

In people with HIV, depression is also linked to high rates of social isolation and the negative effects of AIDS stigma. In one ACRIA study, over 80% of participants said socialization was what they needed most.

In ACRIA's Research on Older Adults With HIV (ROAH) study of almost 1,000 older adults with HIV in New York City, the most often reported illness in addition to HIV was depression. Many studies show that people with HIV have three to five times higher rates of depression than the general population, which is a prime predictor of medication nonadherence. In people with HIV, depression is also linked to high rates of social isolation and the negative effects of AIDS stigma. In one ACRIA study, over 80% of participants said socialization was what they needed most.

What you can do:

  • If you are feeling down or blue and are not enjoying life, discuss that with your health care provider, who can do a screening for clinical depression.
  • Remember that a diagnosis of depression does not automatically mean you need to be taking medication -- counseling alone is often effective. Recent reports show that short-term "talk" therapy (especially cognitive behavioral therapy) can be as effective as antidepressants.
  • If you feel isolated or lonely, look for a support group -- more of these are focusing on the needs of older adults with HIV.
  • Help someone else in need -- tutor, mentor, volunteer. Focusing on the needs of others can be empowering and uplifting.
  • Do not hesitate to ask for help! Depression can be treated. Do not accept the depression -- seek and demand effective treatment.


Other Conditions

Aging With HIV: What We Know and What You Can Do

Kidney disease, leading to a reduction in kidney function, is more common in older adults with HIV than in those who are negative. This can be caused by HIV itself or by other medical conditions, or it can be a side effect of HIV meds and other meds. Monitor your kidney function on a regular basis, especially if you take Viread (contained in many HIV combo pills). Liver function should also be regularly checked, and you should be screened for hepatitis C and vaccinated for hep A and B. New drugs are available that can cure hep C -- if you can get them.

There is less scientific consensus on whether certain conditions like high blood pressure, diabetes, cognitive problems, frailty, and vision and hearing loss are more common in people with HIV. More studies are needed to clarify the relationships between HIV and these conditions. But they should be addressed by the health care team and patient. For example, in 2015 two large studies showed that older adults with HIV were at increased risk for macular degeneration (a leading cause of vision loss) and hearing loss.

These are just some of the conditions that can affect people with HIV, and many people face more than one. Having two or more chronic illnesses in addition to HIV is called "multimorbidity".


Less Can Be More

Managing multiple conditions often requires more medications. Taking more than five meds is known as "polypharmacy". Many people with HIV, when asked how many pills they take, simply answer "a lot".

Compared with two decades ago, the number of pills a person takes for HIV has been significantly reduced. But that decrease has been accompanied by the need for more pills to treat other illnesses, and pills to manage the side effects of those meds. Many also take over-the-counter drugs like vitamins, herbs, and pain relievers. Polypharmacy can lead to unwanted drug interactions and still more side effects. And, as the number of pills increases, it's harder to remember to take them, lowering adherence. The increase in side effects from polypharmacy can lead to problems such as organ damage, falls and fractures, cognitive decline, hospitalizations, and even death.

Managing multiple medications:

  • Keep a list of all your medications (including over-the-counter meds like Tylenol, antacids, vitamins, and herbs).
  • Show that list to all health care providers -- especially your primary care provider and pharmacist.
  • Discuss possible side effects and the number of pills you're taking -- ask whether a drug is being used only to treat the side effects of another drug.
  • Be honest with your provider if you're having a hard time taking all of your pills.
  • Identify one provider who can help you review any new treatments added by specialists or consulting doctors.
 < Prev  |  1  |  2  |  3  |  Next > 


Related Stories

More on Aging & HIV


This article was provided by AIDS Community Research Initiative of America. It is a part of the publication Achieve. Visit ACRIA's website to find out more about their activities, publications and services.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement

The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.